Cancer Home > Onsolis Overdose
If a person uses too much Onsolis (fentanyl buccal soluble film), the effects can be quite dangerous and may include difficulty breathing, fluid in the lungs, or even death. Therefore, it is important to seek prompt medical attention if you or someone else may have overdosed on Onsolis. Treatment may involve administering an antidote and providing supportive care.
Can You Use Too Much Onsolis?Onsolis™ (fentanyl buccal soluble film) is a strong prescription narcotic pain medication used in the treatment of breakthrough pain in people with cancer. Breakthrough pain is a sudden flare of pain that "breaks through" regularly scheduled pain medication. It is possible to overdose on this medication.
The specific effects of an overdose with Onsolis can vary, depending on a number of factors, including the Onsolis dosage and whether it was combined with any other medications or substances.
- Extreme drowsiness or sedation
- Breathing problems, including slow and shallow breathing
- Low blood pressure (hypotension)
- Slow heartbeat
- Fluid in the lungs
- Feeling faint or dizzy
- Small pupils
- Cold and clammy skin
- Problems thinking, walking, or talking normally
Treating an Onsolis OverdoseEarly treatment after an Onsolis overdose is essential. First, the Onsolis film should be immediately removed if it is still in the mouth. If the overdose was recent and the medicine was swallowed, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication that is absorbed into the bloodstream.
A narcotic antidote, such as naloxone (Narcan®), may be administered to counteract the overdose effects. Because these effects will likely last longer than the effects of the antidote, repeated antidote doses may be needed.
Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, oxygen treatment and assistance with breathing, such as mechanical ventilation, could be used if breathing problems occur.
It is very important that you seek medical attention immediately if you believe that you or someone else may have overdosed on Onsolis.